Thunderstorm Wind, Pontotoc
- When
- June 18, 7:15 PM CST
- Where
- Pontotoc County, Allen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.880, -96.410
No damage reported.
With several boundaries lingering in the area, scattered thunderstorms developed during the evening of the 18th with a few becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
With several boundaries lingering in the area, scattered thunderstorms developed during the evening of the 18th with a few becoming severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 18, 5:34 PM CST, 1 hour 41 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
634 PM CDT SAT JUN 18 2016
.DISCUSSION...
19/00Z TAF discussion follows.
&&
.AVIATION...
Primarily VFR conditions expected through the period. Will mention
MVFR conditions with TSRA at KPNC first few hours of forecast.
Central Oklahoma terminals will need to be monitored for effects
of storms t the east but they are expected to dissipate before
affecting KOKC and KOUN. Some shallow fog is possible late tonight
near areas that saw rain this afternoon, namely KOUN so will
mention there late tonight. Some hints at near MVFR cloud cover
development after 12Z across terminals but we will keep VFR at
this time.
&&
.PREV DISCUSSION... /issued 138 PM CDT SAT JUN 18 2016/
DISCUSSION...
Primary forecast concern is focused on the continued heat across
the region and the chance for isolated to scattered thunderstorm
development this afternoon.
Surface analysis at 18Z revealed the remnant MCV was still holding
on to some degree across north central Oklahoma. The bulk of the
cloud cover associated with the dissipating complex this morning
continues to clear out and several weak, but defined outflow
boundaries are scattered about across the region under the slowly
dissipating area of cirrus over central and western Oklahoma.
Surface analysis shows the morning outflow boundary finally slowed
and stalled out just south of the Red River and is visualized as an
evolving line of weak cumulus from Atoka southwest to Durant.
Dew points continue to steadily increase, especially over areas
which saw rainfall overnight, heat indices will once again climb
into the 100 to 105 F range across most of the region. Please
continue to stay safe out there, drink plenty of water, and be
aware of the signs of heat exhaustion.
Besides excessive heat this afternoon, there remains a chance of
isolated showers and thunderstorms cropping up across the area. The
slew of boundaries drifting across the region will provide focus for
updraft development. Bufr soundings across the area reveal a modest
capping inversion around 850 to 700 mb, slowly eroding with warming
through mid to late afternoon. Decent instability will continue to
materialize, with MLCAPE values of 1000 to 1500 J/KG through the
afternoon and early evening. Deep layer shear looks to be paltry,
with values of 0-6 km shear between 20 and 30 kts. With this in
mind, it will likely take some decent cores to get any appreciable
hail development. This was verified with an earlier storm, around
17Z, which had close to 60 dBZ to 30kft, and the storm produced
nickel sized hail. Into the afternoon, as temperatures increase,
expect surface dew point depressions to increasing. Not necessarily a
"classic" inverted V type set up, but thunderstorm wind gusts up to
60 mph will likely be the greatest concern with any of the stronger
storms that develop. Timing and location of storms, well, that is a
tough question, at 1830Z we've already got a few scattered updrafts
popping up across the area, and this is what can be expected through
the afternoon, just a menagerie of isolated to widely scattered
showers and thunder across the region this afternoon.
For the remainder of the forecast, expect primarily dry and warm to
hot conditions. With temperatures improving slightly tomorrow
(cooler than the past few days), heat indices will only climb into
the mid to upper 90s with the mid 60s to low 70s dew points.
Therefore, will not need an extension of the heat advisory to
tomorrow. A broad 500 mb ridge will remain in place across the
western 2/3rds of the country, with subtle short wave troughs
attempting to move across the plains, bringing low chances for
precipitation at various times over the next several days.
Therefore, precipitation chances remain a forecast challenge, but
overall, most mid to long range guidance is in agreement that much
of the South Plains will remain dry for a good chunk of the next
week. Temperatures will increase into the middle of next week
through the end of the week, with highs entering the low 100s across
portions of northern Oklahoma Wednesday through Friday. So, the heat
isn't over yet, keep following good heat safety. Drink plenty of
water, take frequent breaks when playing or working outside, and
stay aware to the signs of heat exhaustion.
Kurtz
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 92 70 92 / 40 10 0 0
Hobart OK 72 92 70 92 / 20 10 0 0
Wichita Falls TX 72 92 71 91 / 20 10 0 10
Gage OK 69 95 69 93 / 20 0 0 0
Ponca City OK 71 95 71 95 / 30 0 0 0
Durant OK 71 91 72 89 / 20 0 10 20
&&
.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ008-013-019-020-
025>032-037>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
&&
20/11HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1146 AM CDT SAT JUN 18 2016 OKZ004>048-050>052-TXZ083>090-191700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1146 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... SOME ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY EVENING ACROSS PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS. HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL BE THE MAIN CONCERNS. HOWEVER... A FEW STRONG TO SEVERE STORMS COULD DEVELOP WITH WIND GUSTS UP TO 60 MPH AND SMALL HAIL POSSIBLE. THUNDERSTORM CHANCES WILL END LATER THIS EVENING. .HEAT... HEAT INDEX VALUES WILL AGAIN REACH TRIPLE DIGITS ACROSS MUCH OF THE REGION TODAY. A HEAT ADVISORY IS IN EFFECT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... .HEAT... TEMPERATURES BY THE MIDDLE AND LATTER PART OF THE WEEK WILL ONCE AGAIN RISE INTO THE MIDDLE AND UPPER 90S AND LOWER 100S ACROSS OKLAHOMA AND WESTERN NORTH TEXAS. HEAT INDICES WILL APPROACH 105 DEGREES ACROSS PARTS OF THE AREA. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 721 PM CDT SAT JUN 18 2016 OKZ032-043-190045- COAL OK-HUGHES OK- 721 PM CDT SAT JUN 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COAL AND SOUTHERN HUGHES COUNTIES UNTIL 745 PM CDT... AT 719 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST OF GERTY...MOVING WEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... GERTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3464 9637 3492 9638 3487 9609 3469 9609 TIME...MOT...LOC 0019Z 89DEG 8KT 3479 9620 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
724 PM CDT SAT JUN 18 2016
OKZ028-040-190100-
MCCLAIN OK-GARVIN OK-
724 PM CDT SAT JUN 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCLAIN AND
NORTHEASTERN GARVIN COUNTIES UNTIL 800 PM CDT...
AT 723 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BYARS TO NEAR WYNNEWOOD...MOVING WEST-SOUTHWEST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
PAULS VALLEY...WYNNEWOOD...BYARS AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3491 9694 3465 9707 3459 9735 3493 9721
3492 9705 3491 9702
TIME...MOT...LOC 0023Z 64DEG 9KT 3488 9706 3468 9715
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
741 PM CDT SAT JUN 18 2016
OKZ032-042-043-190115-
COAL OK-PONTOTOC OK-HUGHES OK-
741 PM CDT SAT JUN 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COAL...NORTHEASTERN
PONTOTOC AND SOUTHWESTERN HUGHES COUNTIES UNTIL 815 PM CDT...
AT 739 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR CALVIN TO 3 MILES SOUTHWEST OF GERTY TO 8 MILES NORTHEAST OF
CENTRAHOMA...MOVING SOUTHWEST AT 20 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
ALLEN...TUPELO...CALVIN...GERTY...CENTRAHOMA AND ATWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3499 9647 3472 9653 3454 9646 3463 9616
3504 9628
TIME...MOT...LOC 0039Z 63DEG 16KT 3494 9629 3480 9631 3472 9628
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 742 PM CDT SAT JUN 18 2016 OKZ048-190115- ATOKA OK- 742 PM CDT SAT JUN 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ATOKA COUNTY UNTIL 815 PM CDT... AT 740 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LANE...MOVING WEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 50 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... ATOKA...LANE AND BENTLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3440 9595 3421 9588 3417 9610 3440 9615 TIME...MOT...LOC 0040Z 84DEG 8KT 3431 9596 11
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 804 PM CDT SAT JUN 18 2016 OKZ031-032-190130- HUGHES OK-SEMINOLE OK- 804 PM CDT SAT JUN 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUGHES AND EAST CENTRAL SEMINOLE COUNTIES UNTIL 830 PM CDT... AT 802 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF HOLDENVILLE...MOVING NORTHWEST AT 10 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... WIND GUSTS TO 40 MPH... MINOR FLOODING IN AREAS OF POOR DRAINAGE... LOCATIONS IMPACTED INCLUDE... HOLDENVILLE...WEWOKA...SPAULDING AND LIMA. PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3513 9634 3498 9644 3506 9666 3528 9660 TIME...MOT...LOC 0102Z 114DEG 10KT 3508 9647 11
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT SAT JUN 18 2016
OKZ028>030-190145-
POTTAWATOMIE OK-MCCLAIN OK-CLEVELAND OK-
811 PM CDT SAT JUN 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATOMIE...SOUTH
CENTRAL MCCLAIN AND SOUTHEASTERN CLEVELAND COUNTIES UNTIL 845 PM
CDT...
AT 808 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROSEDALE...
MOVING NORTHWEST AT 10 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...
LOCATIONS IMPACTED INCLUDE...
WAYNE AND ROSEDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3494 9703 3486 9712 3491 9737 3504 9730
3513 9720
TIME...MOT...LOC 0108Z 114DEG 10KT 3493 9714
11The Norman radar (KTLX), 94 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
No damage reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636929.